Did Medication Push Chris Cornell To Commit Suicide?

Accidentally taking too much Ativan may have pushed Soundgarden’s Chris Cornell to commit suicide.

Shortly after midnight on Thursday, police officers found Soundgarden’s Chris Cornell lying unresponsive in the bathroom with a band around his neck.  Cornell’s wife had previously called on a friend to check on her husband.  He passed away at 52 years old.

Chris Cornell performed with Soundgarden just hours earlier at Detroit’s Fox Theatre.  Reporters said that he looked cheery after giving a spirited performance.  There wasn’t any indication that the singer struggled with depression or any current drug addictions.  However, the Wayne County Medical determined that the singer committed suicide.  Now, his family will challenge that ruling.

Through their lawyer, Cornell’s family issued the following statement.

The family believes that if Chris took his life, he did not know what he was doing, and that drugs or other substances may have affected his actions.  Without the results of toxicology tests, we do not know what was going on with Chris—or if any substances contributed to his demise.

According to his family, Cornell had probably taken prescription drug medicine Ativan above its recommended dosage.  The family’s statement continues,

“Some medical literature indicates that Ativan can cause paranoid or suicidal thoughts, slurred speech and impaired judgment.”

Following Chris Cornell’s spirited performance in Detroit, Chris Cornell’s wife, Vicky, noticed that the singer’s speech had slurred.  In an emotionally-charged statement, she indicated that this may have been a possible side-effect of Ativan.  This, in turn, may have pushed the singer to commit suicide.

Chris’s death is a loss that escapes words and has created an emptiness in my heart that will never be filled.  As everyone who knew him commented, Chris was a devoted father and husband.  He was my best friend. His world revolved around his family first and of course, his music, second.  He flew home for Mother’s Day to spend time with our family.  He flew out mid-day Wednesday, the day of the show, after spending time with the children.

When we spoke before the show, we discussed plans for a vacation over Memorial Day and other things we wanted to do.  When we spoke after the show, I noticed he was slurring his words; he was different…he told me he may have taken an extra Ativan or two, I contacted security and asked that they check on him.  What happened is inexplicable and I am hopeful that further medical reports will provide additional details.  I know that he loved our children and he would not hurt them by intentionally taking his own life.

Uploaded on YouTube, you can see the singer’s final performance below.

Image by Andreas Eldh (CC by 2.0)

12 Responses

  1. Terrance Smithe

    I wonder if DMN might consider NOT being part of the rumor machine everytime an artist is found dead. All we hear is suicide suicide suicide and you are literally never right.

    Please consider what you’re doing, for the sake of the families and your integrity.

    • Daniel Adrian Sanchez

      If you had read both articles, a Detroit PD spokesman and police officers at the scene had intially ruled it a suicide. Then, the medical examiner confirmed it as a suicide. Now, the family claims that while it was a suicide, he didn’t aim to do it, but may have done so under the influence of medication. Hence, your rumor machine argument has little to no foundation at all.

    • Jim

      I guess you work for Big Pharma?

      Notice how many rock stars are dying from Big Pharma products these days?

    • Paul Resnikoff

      I think that’s the point of this article. Coroners/police seem to have judged it a suicide, which sounds correct though this argues that it was drug-induced.

  2. Anon

    This site has nothing more than tabloid click bait. Paul what are you going to do when the blog doesn’t work out and Daniel and the other bloggers aren’t being paid?

  3. Trevor C.

    Absolutely bs. Chris was an alcoholic in recovery. To take an extra benzo class drug is a relapse and he starts his sobriety date over. It’s a big deal. No telling how long he has been off the wagon but slurring his words indicates he was getting hammered. I seriously doubt a benzo would be anything like an ambien in terms of side effects. He meant to hang himself. Wtf?

  4. Detroit Willy

    Now Im going to get some heat im sure for what I’m about to say but this is local talk. Im from Detroit. In fact live a mile or so away from the Fox. Toemy point. Auto erotic asphyxiation. Yup, I said it. With in hours of his death that what was being said as the real cause of his self inflected death. Theres lots of reason to believe this to. Theres several variations of the story. Real one 2 versions are the same. The only constant is he was in the bathroom with something on his neck. Its understandable why the real story is being hidden. Wait a few months when hotel employees start talking. Let the negative comnents begin.

    • Trevor C.

      Fuck Internet conspiracy theories! Fuck pizza gate fuck Rothschilds and fuck aliens shit. It’s people seeking to fill a void in the their emotional being with some fantastic senarario. It’s fantasy. It’s moronic. Douchebagery.

    • Ella

      Usually, when they ( suicidal people ) wanted to do “auto erotic asphyxiation” they are found naked, which Chris wasn’t. he was found with the same clothes he had on the stage. Anyway, somehow i think it was accidentally, because of possition he was found, not too high from the ground…and this coould mean exactly what you said, but nobody said could be something erotic in this siucide.
      So…there are 2 more options. He wanted to do it or the pills made him do it.I see no other way vailable.

  5. Kristy R

    The entire time I have been on clonazipam I suffered from suicidal ideation and three unsuccessful attempts. Clonazipam is also a Benzodiazepine like the Ativan Chris was on. Benzodiazepines down regulate your GABA A receptors. Coming off of them may be easy for some and deadly for others. You can go into withdrawals while still taking the medication as prescribed due to “tolerance”, having developed. I, with the help of the Ashton Manual am doing a very slow, liquid micro-taper from my medication which will take up to two years to complete. I was medically detoxed unsuccessfully (and unskillfully) which left me in cold turkey withdrawals regardless. The more times you go on and off the more difficult it is to come off. Cold turkey WD intensifies symptoms and makes them last longer. That is why such a slow taper is safest and most successful. Most Dr’s have zero idea what they’re doing when these meds are prescribed. The bottle says never to prescribe for longer than 30 days. Most, however, prescribe them indefinitely. They think 1-2 months is long enough to taper. Like I said, sometimes it is and mostly, it’s not.
    As soon as I heard Chris was taking a Benzo I had almost no doubt the medication contributed to his frame of mind.
    Now, hearing there were no other narcotics involved I am absolutely sure of it.
    Ativan was the nail in Chris’ coffin. Horrible.
    Drug Companies and Dr’s need to pay, for all of us.

    • jennifer majewski

      Kristy — totally agree. I was weaning myself off Valium very slowly and then broke down and took 2 5mgs — it had been only a week or so with the weaning. I’ve taken Benzos on and off for years and years, and so I would probably have more of a tolerance to it. I also suffer from intense depression, anxiety, and often suicidal ideation. So in this particular case, I took the 2 5 mg of the Valium, and about 20 minutes later I went from feeling OK to completely suicidal — as though a physical force was driving me to NEED to kill myself. It was absolutely terrifying. It was almost as though I had no control over my actions (this had also happened to me years ago, with Prozac). I had to just remind myself it was due to the Valium hitting my system hard, strange as it may have seen (due to the weaning for over a week). But EVERYONE is different — everyone’s body chemistry is different, so no one can say “he/she would never have died of _____ ” — because everyone’s brain chemistry is different. I can only speak for my own experience, and it was utterly terrifying. It was like a light switch — and I really felt closer to ending it than I ever had. I also hate the presumptiousness of those who never knew this human being, who have no idea what his situation was, or what he was going through, and yet they speak of him as though they knew him intimately. No one will ever know, but it very well may have been possible — MAY HAVE, I say, because I don’t know. I only know my own experience, and that certain drugs that are considered “safe,” when mixed together, can have different effects on different people. What one person can tolerate, many others cannot.

  6. Tammy

    Look at the naloxone. I had a really bad reaction after taking a similar medication. I took naltrexone and within 40min. Had a total personality change and could think of nothing but ending my life for the next several hours. I was fine prior to taking this medication and ready to end my life 40min later. I was past the thought 6 hrs later but unable to sleep at all for 3 days. I will never take it again and do not recommend it to anyone else. I was testing to see if i could tolerate the injectable form of the drug. So glad i didn’t take the shot it lasts a month. I don’t think i would have survived . sorry for the loss to his wife and family.